Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 43, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at May 6, 2009, 3:17 PM CDT for Amite County, Pike County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2009, 3:17 PM CDT (20:17 UTC)
- Expired
- May 6, 2009, 3:45 PM CDT
- In force
- 28 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Amite County, MS, Pike County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 12:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2140 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 062017
TORLIX
MSC005-113-062045-
/O.NEW.KLIX.TO.W.0043.090506T2017Z-090506T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
317 PM CDT WED MAY 6 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN AMITE COUNTY IN SOUTHERN MISSISSIPPI...
NORTHWESTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITY OF MCCOMB...
* UNTIL 345 PM CDT
* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
NORTHWEST OF SUMMIT...OR 15 MILES NORTHWEST OF MCCOMB...MOVING EAST
AT 20 MPH.
* THE TORNADO WILL BE NEAR...
SUMMIT AND 7 MILES NORTH OF MCCOMB BY 345 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHERN MISSISSIPPI.
&&
LAT...LON 3135 9032 3121 9038 3130 9064 3136 9063
3136 9033
TIME...MOT...LOC 2017Z 289DEG 19KT 3140 9063
$$2 follow-up statements
000
WWUS54 KLIX 062031
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT WED MAY 6 2009
MSC005-062041-
/O.CAN.KLIX.TO.W.0043.000000T0000Z-090506T2045Z/
AMITE MS-
331 PM CDT WED MAY 6 2009
...THE TORNADO WARNING FOR NORTHEASTERN AMITE COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHERN MISSISSIPPI.
LAT...LON 3135 9032 3126 9036 3130 9055 3135 9055
3136 9033
TIME...MOT...LOC 2031Z 282DEG 21KT 3139 9053
$$
MSC113-062045-
/O.CON.KLIX.TO.W.0043.000000T0000Z-090506T2045Z/
PIKE MS-
331 PM CDT WED MAY 6 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN PIKE COUNTY...
AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES NORTHWEST OF
SUMMIT...OR 11 MILES NORTH OF MCCOMB...MOVING EAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
6 MILES NORTH OF SUMMIT BY 345 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHERN MISSISSIPPI.
&&
LAT...LON 3135 9032 3126 9036 3130 9055 3135 9055
3136 9033
TIME...MOT...LOC 2031Z 282DEG 21KT 3139 9053
$$000
WWUS54 KLIX 062043
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT WED MAY 6 2009
MSC113-062045-
/O.CON.KLIX.TO.W.0043.000000T0000Z-090506T2045Z/
PIKE MS-
343 PM CDT WED MAY 6 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN PIKE COUNTY...
RADAR HAS SHOWN THAT THE ROTATION AND STRENGTH OF THE THUNDERSTORMS
HAS WEAKEN CONSIDERABLY. SO THE TORNADO WARNING WILL EXPIRE AT 345
PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHERN MISSISSIPPI.
&&
LAT...LON 3135 9032 3126 9036 3130 9055 3135 9055
3136 9033
TIME...MOT...LOC 2041Z 282DEG 21KT 3138 9046
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 6, 3:04 PM CDT, 13 minutes earlier.
Area forecast discussion, May 6, 3:04 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 304 PM CDT WED MAY 6 2009 .SHORT TERM... LATEST SURFACE ANALYSIS CONTINUE TO SHOW A MESOHIGH OVER CENTRAL MISSISSIPPI WITH BEST PUSH SOUTHEAST. IN ADDITION...A SURFACE LOW OVER CENTRAL KENTUCKY WAS DRAGGING A COLD FRONT FROM CENTRAL KENTUCKY TO NORTH ARKANSAS TO NORTH CENTRAL TEXAS. IR SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOWED THE TROUGH AXIS ALONG THE SPINE TO THE MISSISSIPPI RIVER AND CLOUD TOP TEMPS MAINTAINING MINUS -65C ACROSS CENTRAL MISSISSIPPI. IN ADDITION...ISOTACH ANALYSIS FROM PROFILERS REVEALED A 100 TO 11O NW JET ACROSS KANSAS AND OKLAHOMA BEHIND THE TROUGH AXIS. GFS AND NAM ARE QUICK AT SHIFTING THE AXIS EAST DURING THE NEXT 3 HOURS...THUS OUR SEVERE THREAT WILL LIKELY DIMINISH AFTER 5 PM. WILL WAIT TO DROP COUNTIES OUT OF THE BOX...WOULD LIKE TO DROP ALL AT ONCE WHICH MAY OCCUR AROUND 5 PM. NORTHWEST TO WEST FLOW WILL SPREAD ACROSS THE MID AND LOWER MISSISSIPPI VALLEY THROUGH THURSDAY. PW VALUES WILL DECREASE AS DRY AIR FROM THE WEST WILL DISPLACE PW VALUES OF 1.5 TO 1.7 EARLY THURSDAY ACROSS THE NORTH HALF TO NEAR 1 INCH BY FRIDAY. IN ADDITION...THICKNESS LAYER VALUES WILL INCREASE TOWARD THE WEEKEND. 18 .LONG TERM... WEST FLOW ALOFT WILL PERSIST THROUGH THE WEEKEND. WILL BE HARD TO PEG PW VALUES AS NO REAL SYNOPTIC FEATURE WILL HELP THE MOISTURE CONVERGE OR POOL IN ONE AREA THROUGH SATURDAY. BY EARLY SUNDAY...A TROUGH AXIS IN THE NORTHERN STREAM WILL DRAG A COLD FRONT INTO THE SOUTH...BUT NORTH OF THE FORECAST AREA. POOLING OF MOISTURE WILL OCCUR ALONG AND JUST SOUTH OF THE PESKY BOUNDARY FROM SUNDAY THROUGH MONDAY. WILL MAINTAIN 20 PERCENTS FOR THE NORTH HALF OF THE FORECAST AREA SUNDAY THROUGH MONDAY NIGHT. GFS IS A LITTLE MORE AGGRESSIVE THAN ECMWF WITH AMPLIFYING A RIDGE OVER THE EASTERN CONUS MID NEXT WEEK. 18 && .AVIATION... ...PRELIMINARY 00Z AVIATION DISCUSSION... NOT MUCH OVERALL CHANGE IN THE AIRMASS IS EXPECTED OVER THE NEXT 24 HOURS. AS A RESULT...ANOTHER ROUND OF LOW CEILINGS AND VISIBILITY RESTRICTIONS CAN BE EXPECTED FOR TONIGHT. INITIALLY...VFR CONDITIONS WILL BE PREDOMINANT...WITH A MID-LEVEL BROKEN DECK IN PLACE. IN ADDITION...GUSTY WINDS IN EXCESS OF 12 KNOTS WILL BEGIN TO QUICKLY WANE SHORTLY AFTER 00Z...WITH WINDS EXPECTED TO BECOME VERY LIGHT BY 06Z. THESE LIGHTER WINDS ARE NOT ONLY AT THE SURFACE...BUT WILL ALSO BE NOTICED IN THE BOUNDARY LAYER...AS A BROAD MID AND UPPER LEVEL RIDGE AXIS BEGINS TO BUILD IN FROM THE WEST. WITH LIGHT WINDS...MODEL SOUNDINGS INDICATE A FAIRLY DEEP SURFACE INVERSION WILL DEVELOP OVER THE AREA. KMCB WILL BE MOST IMPACTED...WITH LIFR CEILINGS AND VISIBILITIES EXPECTED AFTER 08Z. AT KBTR...KMSY...AND KGPT...MVFR AND IFR CEILINGS ARE EXPECTED AFTER 08Z. AFTER 14Z...THE INVERSION SHOULD BEGIN TO MIX OUT...WITH AN MVFR DECK REMAIN IN PLACE THROUGH THE MORNING HOURS. VFR CONDITIONS SHOULD TAKE HOLD AFTER 18Z AT ALL TERMINALS...AS THE ATMOSPHERE BECOMES FULLY MIXED...AND DRIER AIR BEGINS TO WORK IN ALOFT. 32 && .MARINE... MID AND UPPER LEVEL RIDGING WILL BEGIN TO BUILD IN TONIGHT IN THE WAKE OF A FAST MOVING SHORT WAVE TROUGH CURRENTLY SLIDING THROUGH THE LOWER MISSISSIPPI VALLEY. THIS RIDGING WILL LEAD TO LIGHTER GRADIENT FLOW OVERNIGHT...WHICH WILL IN TURN ALLOW SEAS TO FALL OVERNIGHT. DEEP SOUTHERLY FLOW IN THE LOW LEVELS...ON THE WESTERN PERIPHERY OF A SURFACE RIDGE PARKED OVER FLORIDA WILL REMAIN IN CONTROL THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. HOWEVER...THE FLOW WILL REMAIN LIGHT...AS NO MAJOR LOW PRESSURE SYSTEMS ARE EXPECTED TO DEVELOP TO THE NORTH OR WEST OF THE REGION THROUGH THE PERIOD. 32 && .PRELIMINARY POINT TEMPS/POPS... MCB 69 88 70 89 / 30 20 10 10 BTR 74 88 72 91 / 20 20 10 10 MSY 76 88 72 88 / 20 10 10 10 GPT 75 85 73 85 / 30 10 10 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 18/32
Hazardous weather outlook, May 6, 10:56 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1056 AM CDT WED MAY 6 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-071200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1056 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS SOUTHWEST MISSISSIPPI AND ACROSS THE NORTHERN PARTS OF THE FLORIDA PARISHES. THE MAIN THREATS FROM STRONG AND SEVERE THUNDERSTORMS WILL BE LARGE HAIL...STRONG POSSIBLY DAMAGING WINDS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY...OTHERWISE IT WILL BE DRY WITH VERY WARM TO HOT TEMPERATURES FOR DAYTIME HIGHS. REPEAT HEAVY RAINFALL EVENTS WELL TO THE NORTH OF THE OUTLOOK AREA WILL CONTINUE TO CAUSE RISES ON THE LOWER MISSISSIPPI RIVER AND THE ATCHAFALAYA RIVER. THE MISSISSIPPI RIVER AT RED RIVER LANDING IS EXPECTED TO RISE ABOVE FLOOD STAGE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED OVER PORTIONS OF THE AREA LATER TODAY.
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.